Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 656, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 4, 2011, 5:31 AM CDT for Hardin County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 5:31 AM CDT (10:31 UTC)
- Expired
- Aug 4, 2011, 6:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Hardin County, TN
The radar
The Columbus AFB radar (KGWX), 145 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5553 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS54 KMEG 041031
SVRMEG
TNC071-041115-
/O.NEW.KMEG.SV.W.0656.110804T1031Z-110804T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
531 AM CDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 615 AM CDT
* AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF
OLIVE HILL...OR 6 MILES EAST OF SAVANNAH...AND MOVING SOUTHEAST AT
15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAVANNAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3500 8799 3500 8821 3529 8828 3536 8801
3534 8800 3531 8801 3529 8797 3501 8798
TIME...MOT...LOC 1031Z 333DEG 17KT 3525 8813
$$1 follow-up statement
698
WWUS54 KMEG 041054
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 AM CDT THU AUG 4 2011
TNC071-041115-
/O.CON.KMEG.SV.W.0656.000000T0000Z-110804T1115Z/
HARDIN TN-
554 AM CDT THU AUG 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHEASTERN HARDIN COUNTY...
AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CENTER STAR...OR 9 MILES EAST OF SAVANNAH...MOVING SOUTHEAST AT 15
MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTER
STAR...MADDOX...LOWRYVILLE...POLLARDS MILL AND BRUTON BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3500 8799 3500 8821 3515 8825 3519 8821
3523 8808 3524 8803 3529 8797 3501 8798
TIME...MOT...LOC 1054Z 333DEG 17KT 3515 8807
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:36 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 4, 2:36 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
236 AM CDT THU AUG 4 2011
.DISCUSSION...
DANGEROUS HEAT WILL CONTINUE ACROSS THE MIDSOUTH TODAY. TEMPERATURES
ARE STILL IN THE MID 80S TO LOWER 90S AT MIDNIGHT ACROSS MUCH OF THE
CWA. CLOUD COVER FROM THUNDERSTORMS THAT ARE OCCURRING ACROSS MIDDLE
TENNESSEE AND AREAS IN WEST TENNESSEE NEAR THE TENNESSEE RIVER ARE
HELPING KEEP THE TEMPERATURES UP THIS MORNING. THIS WILL ALLOW
TEMPERATURES TO ALREADY BE OFF TO WARM START TODAY. CLOUDS WILL
EVENTUALLY THIN LEAVING MOSTLY SUNNY TO PARTLY CLOUDY SKIES. AN
OUTFLOW BOUNDARY FROM CONVECTION HAS DRIFTED SOUTH AND IS LOCATED
ACROSS EAST ARKANSAS INTO SOUTHWEST TENNESSEE. THIS OUTFLOW
BOUNDARY WILL LIKELY BE WHERE CONVECTION FIRES UP TODAY AND ALONG
THE FRONT WHICH IS LOCATED ACROSS SOUTHERN MISSOURI AND EXTREME
NORTHERN TENNESSEE. HOWEVER BOTH THE NAM AND GFS SEEM TO INDICATE
THAT CONVECTION MAY NOT FIRE UP UNTIL AFTER 00Z LEAVING TODAY
MOSTLY DRY AFTER THIS MORNINGS CONVECTION FINALLY DIES OFF. HOWEVER
WILL CONTINUE WITH 20 POPS JUST IN CASE. IN ADDITION...HIGHER
DEWPOINTS WILL POOL ALONG THE OUTFLOW BOUNDARY AND FRONT AND
ACTUALLY MAY LEAD TO HIGHER HEAT INDEX VALUES THAT OCCURRED
YESTERDAY DESPITE SLIGHTLY COOLER TEMPERATURES FOR HIGHS OVER MUCH
OF THE CWA. HIGHS ACROSS EXTREME NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL AND EXTREME NORTHWEST TENNESSEE WILL BE IN THE UPPER 90S
WHILE LOCATIONS ACROSS NORTH MISSISSIPPI WILL SEE HIGHS IN THE 105
TO 106 DEGREE RANGE AGAIN TODAY. WOULD NOT BE SURPRISED TO SEE
MANY LOCATIONS TOPPING OUT WITH HEAT INDEX VALUES AROUND 120
DEGREES THIS AFTERNOON. WILL EXPAND EXCESSIVE HEAT WARNING TO
COVER ALL BUT HENRY...WEAKLEY...OBION AND LAKE COUNTIES.
FRIDAY...FRONT WILL REMAIN LOCATED OVER THE CWA. MODELS INDICATING
CONVECTION THAT FIRES UP THURSDAY NIGHT...SOME OF WHICH COULD BE
SEVERE...WILL CONTINUE THROUGH OUT THE DAY ON FRIDAY. THIS WILL
LIKELY KEEP HIGHS IN THE 90S BUT EXPECT WIDESPREAD DEWPOINTS IN THE
UPPER 70S THANKS TO POOLING ALONG FRONT. THE COMBINATION OF THE HIGH
DEWPOINTS AND HIGHS IN THE 90S WILL STILL PRODUCE HEAT INDICES IN
THE 110-113 RANGE THUS WILL GO AHEAD AND EXPAND EXCESSIVE HEAT
WARNING INTO FRIDAY FOR SOUTHERN HALF OF THE CWA WHERE CONFIDENCE IS
HIGHEST OF REACHING CRITERIA. WILL CONTINUE WATCH FOR NORTHERN HALF
OF THE CWA.
SATURDAY...FRONT SHIFTS A TAD NORTH THUS MODELS ARE DEVELOPING
CONVECTION ACROSS NORTHERN PORTIONS OF THE CWA WHILE THE SOUTHERN
HALF MAY STAY DRY. THIS WILL ALLOW HIGHS TO REACH BACK INTO THE LOW
100S ACROSS THE SOUTHERN HALF. DEWPOINTS MAY MIX OUT SOME ACROSS THE
SOUTH BUT UPPER 70 DEWPOINTS MAY REMAIN ACROSS THE NORTH. THUS HEAT
INDICES WILL LIKELY HIT GREATER THAN 110 DEGREES AGAIN ON SATURDAY.
WILL CONTINUE WITH THE EXCESSIVE HEAT WATCH.
SUNDAY THROUGH THE END OF THE FORECAST PERIOD...THE RIDGE WILL
GRADUALLY SHIFT TO THE SOUTH AND WEST PUTTING THE MIDSOUTH IN
NORTHWEST FLOW ALOFT BY EARLY NEXT WEEK. FIRST...SUNDAY WILL BE
ANOTHER WARM DAY WITH HIGH HEAT INDICES LIKELY THUS WILL EXPAND
WATCH THROUGH SUNDAY. BY MONDAY...AREA WILL BE IN NORTHWEST FLOW
ALOFT. THIS MEANS ONE UPPER LEVEL DISTURBANCE AFTER ANOTHER WILL
MOVE THROUGH THE AREA. BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE AS A RESULT. ALTHOUGH...THE 12Z ECMWF HAS BACKED OFF
ON PUSHING THE RIDGE ALL THE WAY DOWN INTO TEXAS LIKE THE GFS DOES.
THUS TEMPERATURES MAY NOT BE AS COOL AS PREVIOUSLY THOUGHT IF THE
ECMWF ENDS UP BEING CORRECT. BUT THE NEW 00Z ECMWF HAS COME BACK
MORE IN LINE WITH THE 00Z GFS. FOR NOW WILL CONTINUE TO LEAN WITH
THE GFS AS IT HAS BEEN CONSISTENT ON PUSHING THE RIDGE TO THE SOUTH
AND WEST AND BRINGING COOLER TEMPERATURES INTO THE AREA.
KRM
&&
.AVIATION...
06Z TAF SET
A WEAK COLD FRONT WILL REMAIN IN THE VICINITY OF KMEM AND KTUP
OVER THE NEXT 24 HOURS. ISOLATED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THE BOUNDARY WITH THE BEST CHANCES EXPECTED LATE IN
THE AFTERNOON INTO MID EVENING. THUS HAD ADDED CB LAYER AT THAT
TIME FOR KJBR...KMEM...AND KTUP. HOWEVER...GIVEN THE DEGREE OF
INSTABILITY OVER THE REGION A FREAK STORM CANNOT BE RULED OUT AT
ANYTIME.
CIGS WILL REMAIN VFR WITH TEMPO MVFR VIS EXPECTED AT KMKL NEAR
SUNRISE. WINDS WILL BE WESTERLY SOUTH OF THE FRONT TURNING
EASTERLY TO THE NORTH.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 103 81 99 81 / 20 40 40 20
MKL 100 75 96 75 / 20 40 40 20
JBR 100 77 97 77 / 20 40 40 20
TUP 106 80 99 78 / 20 40 40 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SUNDAY EVENING
FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR CRITTENDEN-
CROSS-LEE AR-PHILLIPS-ST. FRANCIS.
EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SUNDAY
EVENING FOR CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.
MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR DUNKLIN-
PEMISCOT.
EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SUNDAY EVENING
FOR DUNKLIN-PEMISCOT.
MS...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SUNDAY
EVENING FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-
DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-
PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-HENDERSON-LAUDERDALE-
MADISON-TIPTON.
EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SUNDAY EVENING
FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-TIPTON-
WEAKLEY.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR FAYETTE-
HARDEMAN-HARDIN-MCNAIRY-SHELBY.
EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SUNDAY
EVENING FOR FAYETTE-HARDEMAN-HARDIN-MCNAIRY-SHELBY.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT THIS MORNING FOR HENRY-
LAKE-OBION-WEAKLEY.
HEAT ADVISORY FROM 7 AM THIS MORNING TO 7 AM CDT FRIDAY FOR
HENRY-LAKE-OBION-WEAKLEY.
&&Hazardous weather outlook, Aug 4, 3:41 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 341 AM CDT THU AUG 4 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 341 AM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT FOR MUCH OF THE MIDSOUTH. A HEAT ADVISORY HAS BEEN ISSUED FOR EXTREME NORTHWEST TENNESSEE. HEAT INDICES WILL REACH BETWEEN 105 AND 120 DEGREES THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY INTO TONIGHT ACROSS THE MIDSOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THE STORMS. HEAVY RAIN MAY PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXCESSIVE HEAT WARNINGS AND WATCHES ARE IN EFFECT FOR THE MIDSOUTH THROUGH SUNDAY. HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE EXPECTED THROUGH THIS PERIOD. THERE IS A SLIGHT RISK FOR SEVERE STORMS FRIDAY INTO FRIDAY EVENING ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THE STORMS. HEAVY RAIN MAY PRODUCE LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY EVENING. KRM
In the hours before
Local storm report, Aug 4, 12:29 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1229 AM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL HUNTINGDON 36.01N 88.41W
08/04/2011 E0.75 INCH CARROLL TN FIRE DEPT/RESCUE
PENNY SIZE HAIL INCREASING IN SIZE OVER THE LAST 10
MINUTES.
&&
JDSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:33 PM CDT | Special Weather Statement | MEG | Obion | 42 min |
| Aug 3, 8:07 PM CDT | Special Weather Statement | MEG | Obion, Weakley | 38 min |
| Aug 3, 8:37 PM CDT | Special Weather Statement | MEG | Henry, Weakley | 38 min |
| Aug 3, 9:08 PM CDT | Special Weather Statement | MEG | Carroll, Henry | 52 min |
| Aug 3, 10:50 PM CDT | Special Weather Statement | MEG | Hardin | 25 min |
| Aug 4, 12:23 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Decatur, Henderson | 29 min |
| Aug 4, 12:38 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 52 min |
| Aug 4, 2:49 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry | 41 min |
| Aug 4, 3:34 PM CDT | Special Weather Statement | MEG | Fayette, Hardeman | 56 min |
| Aug 4, 3:39 PM CDT | Excessive Heat Warning | MEG | Dyer, Gibson | 4 days |
| Aug 4, 4:03 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 42 min |
| Aug 4, 4:12 PM CDT | Special Weather Statement | MEG | Chester, Madison | 33 min |
| Aug 4, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Hardin, McNairy | 43 min |
| Aug 4, 4:44 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 46 min |
| Aug 4, 5:11 PM CDT | Flash Flood Warning | MEG | Hardeman, McNairy | 64 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.